Bipolar Disorder Community
Seroquel and Cataracts
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Seroquel and Cataracts

I've been diagnosed with cataracts;  probably due to taking Seroquel for my BPl (I'm 41).  Last year when I saw my eye doctor he told me I might be developing them and that was the first time I'd heard of that side effect.  Yesterday he confirmed my diagnosis.  He recommended "working around" my meds instead of going off them. Cataracts are relatively easier to treat then BP. I really llike Seroquel. I'm not in a panic, but I'd like to hear about others' experiences with this.  Thanks.
Related Discussions
9 Comments Post a Comment
Blank
585414_tn?1288944902
Of course you need to take medication but if Seroquel is the only antipsychotic or among the ones that can cause cataracts its worth asking about changing to another antipsychotic. They work in a very similar fashion and it doesn't mean another wouldn't help in the same way and there are many options. I was aware Seroquel could cause cataracts when I took it in the past but I never got them and its rare but not unknown but just like when I got heart arrythmia from Geodon I had to change to something else. I believe your psychiatrist just means you have to stay on medication as for "working around it". But you could ask what antipsychotics don't cause cataracts and see if you could tolerate one of them.
Blank
561706_tn?1333950874
Thanks for your comments. Actually it was my eye doctor who said he'd like to "work around" my psychotropics.  He's pretty knowledgable about my situation and that's been important to me.  I left a msg for my psychiatrist, but haven't heard back from his office yet.
But your point is a good one - I should open my mind a little bit and consider other alternatives.  It's just SO scary to wonder if I'll have another bad episode with a med change.

I'm in a good position, though, in terms of my treatment.  My treatment team is good and includes a counselor I see weekly who helps to monitor me. Changes in my condition would probably be caught early.

I'll talk about this with my doc next week and see what he has to say about it.  

(And I'm not really digging having this disorder right now.  But I am so thankful for this community.  It's been priceless to communicate with other who understand from the inside.)
Blank
Avatar_n_tn
I was very interested to read your comment linking Seroquel to cataracts. I  am very myopic with astigmatism and a lazy eye to boot! Yesterday my doc said she saw cataracts in my eyes- beginning ones. I have not noticed any visual changes. Can you tell me more about Seroquel? I've been on in  600 mg at night for sleep. I have cut the dose myself to 75 mg per night. I realized I gained an enormous amount of weight and have had to give up lunch every day to stay even, and add in tons of exrecise to lose!
Blank
1115572_tn?1258808096
I am on Seroquel XR 600mg and the doctor never told me of cataract nor sent me for eye examination. I was told I had cataract in a community health check and asked to go for operation. I went to a specialist eye hospital where the doctor told me I don't have cataract. A second examination in a university hospital, the doctor I have very slight cataract. I think I will go for a third opinion.

I am thinking of stopping my medication. I discussed this with a psychiatric doctor - I put these 2 on a weighing scale. On one side I take seroquel and run the risk of getting diabetes etc. On the other side, I don't take medication and run the risk of getting hospitalized again, after which I only need to go on medication again. Which one would you choose if you were me? Doctor said she would choose medication. I ask why, what is so bad about getting a relapse which I consider unlikely. She said getting a relapse is like getting an insult. Another doctor mentioned injury. What injury?

Any doctors monitoring this forum?
Blank
574118_tn?1305138884
i am on seroquel 50mg and read so many times about cataract and diabetes of course i cannot preclude the relation however for diabetes all atypical AP's cause it others even faster and worse zyprexa is an example.

I can't stand high dose of seroquel so i am mixing AP's like taking risperidone, etc...

look any med you take will have side effects. Some pdocs don't recommend AP unless with psychosis, others use them only as an ms, no rules exist. In mania and mixed states AP's are best for example.

I really can't recommend anything, all i know anything you take will not be void of side effects

good luck and tell me when you find a solution to your enquiry
Blank
Avatar_m_tn
It is better to change to another AP if there is a definite risk of Cataract in anyone.My Pdoc also uses AP's only when required like in my case in July and feels it is better to then taper and stop the AP if the person becomes stable and he prefers to maintain his patients on a mood stabilizer like in my case.I stop the risperdal tomorrow.I just wanted you to know that after starting this Risperidone I have lost interest in everything I use to like in life like reading,music and movies and become withdrawn.That is what I dont like as this Risperdal has almost finished  off my  interests in things I liked.I had a similar experience in 1997 when I was started on chlorpromazine by another Pdoc and it had then similarly  led me to lose interest in everything I liked like reading music and movies.After stopping chlorpromazine after a few months I became OK and all my interests returned.Hopefully after stopping Risperidone I will become OK and again feel interested in my hobbies like reading again.This is a peculiar side effect of these anti psychotics I have observed only in myself and that is why I was more desperate than my Pdoc to get off Risperidone as I realised that it was the Risperidone which was doing this..
Blank
Avatar_m_tn
Hi adel do you know anyone who developed such a side effect to anti psychotics like mine?.
Blank
574118_tn?1305138884
chlorpromazine is neurazin a very strong AP has many side effects and one of the old and typical ones.
to your question, to know someone who has side effects from AP is to know someone who has BP first. I don't know anyone except one who takes ms only

sorry
Blank
Avatar_m_tn
No problem but I was surprised seeing the same side effects from two medicines one typical and the other an AP.Anyways I am off Risperidone tomorrow and I am really happy to be off it.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Mood Disorders Answerers
1551327_tn?1413260224
Blank
Bubulous
Tompkinsville, KY
585414_tn?1288944902
Blank
ILADVOCATE
NY
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_f_tn
Blank
Crystal413
VA
3092482_tn?1412261602
Blank
weaver71
Other
Avatar_m_tn
Blank
bbaggins
FL